November 2018, 38(11): 5685-5709. doi: 10.3934/dcds.2018248

Error analysis of an ADI splitting scheme for the inhomogeneous Maxwell equations

Department of Mathematics, Karlsruhe Institute of Technology, 76128 Karlsruhe, Germany

* Corresponding author: Roland Schnaubelt

Received  December 2017 Revised  June 2018 Published  August 2018

Fund Project: The authors gratefully acknowledge financial support by the Deutsche Forschungsgemeinschaft (DFG) through CRC 1173

In this paper we investigate an alternating direction implicit (ADI) time integration scheme for the linear Maxwell equations with currents, charges and conductivity. We show its stability and efficiency. The main results establish that the scheme converges in a space similar to $H^{-1}$ with order two to the solution of the Maxwell system. Moreover, the divergence conditions in the system are preserved in $H^{-1}$ with order one.

Citation: Johannes Eilinghoff, Roland Schnaubelt. Error analysis of an ADI splitting scheme for the inhomogeneous Maxwell equations. Discrete & Continuous Dynamical Systems - A, 2018, 38 (11) : 5685-5709. doi: 10.3934/dcds.2018248
References:
[1]

R. A. Adams and J. J. F. Fournier, Sobolev Spaces, 2nd edition, Elsevier, Amsterdam, 2003.

[2]

H. Amann, Linear and Quasilinear Parabolic Problems. Volume Ⅰ: Abstract Linear Theory Birkhäuser, Basel, 1995. doi: 10.1007/978-3-0348-9221-6.

[3]

C. AmroucheC. BernardiM. Dauge and V. Girault, Vector potentials in three-dimensional non-smooth domains, Math. Methods Appl. Sci., 21 (1998), 823-864. doi: 10.1002/(SICI)1099-1476(199806)21:9<823::AID-MMA976>3.0.CO;2-B.

[4]

W. ChenX. Li and D. Liang, Energy-conserved splitting FDTD methods for Maxwell's equations, Numer. Math., 108 (2008), 445-485. doi: 10.1007/s00211-007-0123-9.

[5]

W. ChenX. Li and D. Liang, Energy-conserved splitting finite-difference time-domain methods for Maxwell's equations in three dimensions, SIAM J. Numer. Anal., 48 (2010), 1530-1554. doi: 10.1137/090765857.

[6]

R. Dautray and J.-L. Lions, Mathematical Analysis and Numerical Methods for Science and Technology, Volume 3: Spectral Theory and Applications, Springer, Berlin, 1990.

[7]

R. Dautray and J.-L. Lions, Mathematical Analysis and Numerical Methods for Science and Technology, Volume 5: Evolution Problems I, Springer, Berlin, 1992. doi: 10.1007/978-3-642-58090-1.

[8]

J. Eilinghoff, Error estimates of splitting methods for wave type equations, Ph. D. thesis, Karlsruhe, 2017, see https://publikationen.bibliothek.kit.edu/1000075070.

[9]

J. Eilinghoff and R. Schnaubelt, Error estimates in L2 of an ADI splitting scheme for the inhomogeneous Maxwell, preprint, see http://www.math.kit.edu/iana3/$\sim$schnaubelt/media/adi-strong.pdf.

[10]

K.-J. Engel and R. Nagel, One-Parameter Semigroups for Linear Evolution Equations, Springer, New York, 2000.

[11]

L. GaoB. Zhang and D. Liang, The splitting finite-difference time-domain methods for Maxwell's equations in two dimensions, J. Comput. Appl. Math., 205 (2007), 207-230. doi: 10.1016/j.cam.2006.04.051.

[12]

E. Hansen and A. Ostermann, Dimension splitting for evolution equations, Numer. Math., 108 (2008), 557-570. doi: 10.1007/s00211-007-0129-3.

[13]

M. HochbruckT. Jahnke and R. Schnaubelt, Convergence of an ADI splitting for Maxwell's equations, Numer. Math., 129 (2015), 535-561. doi: 10.1007/s00211-014-0642-0.

[14]

M. Hochbruck and A. Sturm, Error analysis of a second-order locally implicit method for linear Maxwell's equations, SIAM J. Numer. Anal., 54 (2016), 3167-3191. doi: 10.1137/15M1038037.

[15]

M. Hochbruck and A. Sturm, Upwind discontinuous Galerkin space discretization and locally implicit time integration for linear Maxwell's equations preprint 2017/12 of CRC 1172, see http://www.waves.kit.edu/downloads/CRC1173_Preprint_2017-12.pdf. doi: 10.1090/mcom/3365.

[16]

T. Kato, Perturbation Theory for Linear Operators, Springer-Verlag, Berlin, 1995.

[17]

P. C. Kunstmann and L. Weis, Maximal Lp-regularity for parabolic equations, Fourier multiplier theorems and H-functional calculus, In Functional Analytic Methods for Evolution Equations (eds. M. Iannelli, R. Nagel and S. Piazzera), Springer-Verlag, 1855 (2004), 65-311. doi: 10.1007/978-3-540-44653-8_2.

[18]

J. Lee and B. Fornberg, A split step approach for the 3-D Maxwell's equations, J. Comput. Appl. Math., 158 (2003), 485-505. doi: 10.1016/S0377-0427(03)00484-9.

[19]

A. Lunardi, Interpolation Theory, Edizione della Normale, Pisa, 2009.

[20]

T. Namiki, 3-D ADI-FDTD method-unconditionally stable time-domain algorithm for solving full vector Maxwell's equations, IEEE Trans. Microwave Theory Tech., 48 (2000), 1743-1748.

[21]

J. Nečas, Direct Methods in the Theory of Elliptic Equations Springer-Verlag, Heidelberg, 2012.

[22]

A. Ostermann and K. Schratz, Error analysis of splitting methods for inhomogeneous evolution equations, Appl. Numer. Math., 62 (2012), 1436-1446. doi: 10.1016/j.apnum.2012.06.002.

[23]

A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, Springer-Verlag, New York, 1983. doi: 10.1007/978-1-4612-5561-1.

[24]

A. Taflove and S. C. Hagness, Computational Electrodynamics: The Finite-Difference Time-Domain Method, Second edition. With 1 CD-ROM (Windows). Artech House, Inc., Boston, MA, 2000.

[25]

K. S. Yee, Numerical solution of initial boundary value problems involving Maxwell's equations in isotropic media, IEEE Trans. Antennas Propagation, 14 (1966), 302-307.

[26]

F. ZhengZ. Chen and J. Zhang, Toward the development of a three-dimensional unconditionally stable finite-difference time-domain method, IEEE Trans. Microwave Theory Tech., 48 (2000), 1550-1558.

show all references

References:
[1]

R. A. Adams and J. J. F. Fournier, Sobolev Spaces, 2nd edition, Elsevier, Amsterdam, 2003.

[2]

H. Amann, Linear and Quasilinear Parabolic Problems. Volume Ⅰ: Abstract Linear Theory Birkhäuser, Basel, 1995. doi: 10.1007/978-3-0348-9221-6.

[3]

C. AmroucheC. BernardiM. Dauge and V. Girault, Vector potentials in three-dimensional non-smooth domains, Math. Methods Appl. Sci., 21 (1998), 823-864. doi: 10.1002/(SICI)1099-1476(199806)21:9<823::AID-MMA976>3.0.CO;2-B.

[4]

W. ChenX. Li and D. Liang, Energy-conserved splitting FDTD methods for Maxwell's equations, Numer. Math., 108 (2008), 445-485. doi: 10.1007/s00211-007-0123-9.

[5]

W. ChenX. Li and D. Liang, Energy-conserved splitting finite-difference time-domain methods for Maxwell's equations in three dimensions, SIAM J. Numer. Anal., 48 (2010), 1530-1554. doi: 10.1137/090765857.

[6]

R. Dautray and J.-L. Lions, Mathematical Analysis and Numerical Methods for Science and Technology, Volume 3: Spectral Theory and Applications, Springer, Berlin, 1990.

[7]

R. Dautray and J.-L. Lions, Mathematical Analysis and Numerical Methods for Science and Technology, Volume 5: Evolution Problems I, Springer, Berlin, 1992. doi: 10.1007/978-3-642-58090-1.

[8]

J. Eilinghoff, Error estimates of splitting methods for wave type equations, Ph. D. thesis, Karlsruhe, 2017, see https://publikationen.bibliothek.kit.edu/1000075070.

[9]

J. Eilinghoff and R. Schnaubelt, Error estimates in L2 of an ADI splitting scheme for the inhomogeneous Maxwell, preprint, see http://www.math.kit.edu/iana3/$\sim$schnaubelt/media/adi-strong.pdf.

[10]

K.-J. Engel and R. Nagel, One-Parameter Semigroups for Linear Evolution Equations, Springer, New York, 2000.

[11]

L. GaoB. Zhang and D. Liang, The splitting finite-difference time-domain methods for Maxwell's equations in two dimensions, J. Comput. Appl. Math., 205 (2007), 207-230. doi: 10.1016/j.cam.2006.04.051.

[12]

E. Hansen and A. Ostermann, Dimension splitting for evolution equations, Numer. Math., 108 (2008), 557-570. doi: 10.1007/s00211-007-0129-3.

[13]

M. HochbruckT. Jahnke and R. Schnaubelt, Convergence of an ADI splitting for Maxwell's equations, Numer. Math., 129 (2015), 535-561. doi: 10.1007/s00211-014-0642-0.

[14]

M. Hochbruck and A. Sturm, Error analysis of a second-order locally implicit method for linear Maxwell's equations, SIAM J. Numer. Anal., 54 (2016), 3167-3191. doi: 10.1137/15M1038037.

[15]

M. Hochbruck and A. Sturm, Upwind discontinuous Galerkin space discretization and locally implicit time integration for linear Maxwell's equations preprint 2017/12 of CRC 1172, see http://www.waves.kit.edu/downloads/CRC1173_Preprint_2017-12.pdf. doi: 10.1090/mcom/3365.

[16]

T. Kato, Perturbation Theory for Linear Operators, Springer-Verlag, Berlin, 1995.

[17]

P. C. Kunstmann and L. Weis, Maximal Lp-regularity for parabolic equations, Fourier multiplier theorems and H-functional calculus, In Functional Analytic Methods for Evolution Equations (eds. M. Iannelli, R. Nagel and S. Piazzera), Springer-Verlag, 1855 (2004), 65-311. doi: 10.1007/978-3-540-44653-8_2.

[18]

J. Lee and B. Fornberg, A split step approach for the 3-D Maxwell's equations, J. Comput. Appl. Math., 158 (2003), 485-505. doi: 10.1016/S0377-0427(03)00484-9.

[19]

A. Lunardi, Interpolation Theory, Edizione della Normale, Pisa, 2009.

[20]

T. Namiki, 3-D ADI-FDTD method-unconditionally stable time-domain algorithm for solving full vector Maxwell's equations, IEEE Trans. Microwave Theory Tech., 48 (2000), 1743-1748.

[21]

J. Nečas, Direct Methods in the Theory of Elliptic Equations Springer-Verlag, Heidelberg, 2012.

[22]

A. Ostermann and K. Schratz, Error analysis of splitting methods for inhomogeneous evolution equations, Appl. Numer. Math., 62 (2012), 1436-1446. doi: 10.1016/j.apnum.2012.06.002.

[23]

A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, Springer-Verlag, New York, 1983. doi: 10.1007/978-1-4612-5561-1.

[24]

A. Taflove and S. C. Hagness, Computational Electrodynamics: The Finite-Difference Time-Domain Method, Second edition. With 1 CD-ROM (Windows). Artech House, Inc., Boston, MA, 2000.

[25]

K. S. Yee, Numerical solution of initial boundary value problems involving Maxwell's equations in isotropic media, IEEE Trans. Antennas Propagation, 14 (1966), 302-307.

[26]

F. ZhengZ. Chen and J. Zhang, Toward the development of a three-dimensional unconditionally stable finite-difference time-domain method, IEEE Trans. Microwave Theory Tech., 48 (2000), 1550-1558.

[1]

B. L. G. Jonsson. Wave splitting of Maxwell's equations with anisotropic heterogeneous constitutive relations. Inverse Problems & Imaging, 2009, 3 (3) : 405-452. doi: 10.3934/ipi.2009.3.405

[2]

Pierre-Étienne Druet. Higher $L^p$ regularity for vector fields that satisfy divergence and rotation constraints in dual Sobolev spaces, and application to some low-frequency Maxwell equations. Discrete & Continuous Dynamical Systems - S, 2015, 8 (3) : 475-496. doi: 10.3934/dcdss.2015.8.475

[3]

Xing Huang, Chang Liu, Feng-Yu Wang. Order preservation for path-distribution dependent SDEs. Communications on Pure & Applied Analysis, 2018, 17 (5) : 2125-2133. doi: 10.3934/cpaa.2018100

[4]

Raphaël Danchin, Piotr B. Mucha. Divergence. Discrete & Continuous Dynamical Systems - S, 2013, 6 (5) : 1163-1172. doi: 10.3934/dcdss.2013.6.1163

[5]

Jishan Fan, Fucai Li, Gen Nakamura. Convergence of the full compressible Navier-Stokes-Maxwell system to the incompressible magnetohydrodynamic equations in a bounded domain. Kinetic & Related Models, 2016, 9 (3) : 443-453. doi: 10.3934/krm.2016002

[6]

Cheng Wang, Jian-Guo Liu. Positivity property of second-order flux-splitting schemes for the compressible Euler equations. Discrete & Continuous Dynamical Systems - B, 2003, 3 (2) : 201-228. doi: 10.3934/dcdsb.2003.3.201

[7]

Gary Lieberman. Nonlocal problems for quasilinear parabolic equations in divergence form. Conference Publications, 2003, 2003 (Special) : 563-570. doi: 10.3934/proc.2003.2003.563

[8]

Yingxiang Xu, Yongkui Zou. Preservation of homoclinic orbits under discretization of delay differential equations. Discrete & Continuous Dynamical Systems - A, 2011, 31 (1) : 275-299. doi: 10.3934/dcds.2011.31.275

[9]

Lucas Bonifacius, Ira Neitzel. Second order optimality conditions for optimal control of quasilinear parabolic equations. Mathematical Control & Related Fields, 2018, 8 (1) : 1-34. doi: 10.3934/mcrf.2018001

[10]

Baruch Cahlon. Sufficient conditions for oscillations of higher order neutral delay differential equations. Conference Publications, 1998, 1998 (Special) : 124-137. doi: 10.3934/proc.1998.1998.124

[11]

Feliz Minhós, João Fialho. On the solvability of some fourth-order equations with functional boundary conditions. Conference Publications, 2009, 2009 (Special) : 564-573. doi: 10.3934/proc.2009.2009.564

[12]

Abdelkader Boucherif. Positive Solutions of second order differential equations with integral boundary conditions. Conference Publications, 2007, 2007 (Special) : 155-159. doi: 10.3934/proc.2007.2007.155

[13]

Samuel Bernard, Jacques Bélair, Michael C Mackey. Sufficient conditions for stability of linear differential equations with distributed delay. Discrete & Continuous Dynamical Systems - B, 2001, 1 (2) : 233-256. doi: 10.3934/dcdsb.2001.1.233

[14]

Gang Huang, Yasuhiro Takeuchi, Rinko Miyazaki. Stability conditions for a class of delay differential equations in single species population dynamics. Discrete & Continuous Dynamical Systems - B, 2012, 17 (7) : 2451-2464. doi: 10.3934/dcdsb.2012.17.2451

[15]

Zhili Ge, Gang Qian, Deren Han. Global convergence of an inexact operator splitting method for monotone variational inequalities. Journal of Industrial & Management Optimization, 2011, 7 (4) : 1013-1026. doi: 10.3934/jimo.2011.7.1013

[16]

Ciprian G. Gal, Alain Miranville. Robust exponential attractors and convergence to equilibria for non-isothermal Cahn-Hilliard equations with dynamic boundary conditions. Discrete & Continuous Dynamical Systems - S, 2009, 2 (1) : 113-147. doi: 10.3934/dcdss.2009.2.113

[17]

Jaime Angulo Pava, Carlos Banquet, Márcia Scialom. Stability for the modified and fourth-order Benjamin-Bona-Mahony equations. Discrete & Continuous Dynamical Systems - A, 2011, 30 (3) : 851-871. doi: 10.3934/dcds.2011.30.851

[18]

Victor Wasiolek. Uniform global existence and convergence of Euler-Maxwell systems with small parameters. Communications on Pure & Applied Analysis, 2016, 15 (6) : 2007-2021. doi: 10.3934/cpaa.2016025

[19]

Ugur G. Abdulla. On the optimal control of the free boundary problems for the second order parabolic equations. II. Convergence of the method of finite differences. Inverse Problems & Imaging, 2016, 10 (4) : 869-898. doi: 10.3934/ipi.2016025

[20]

M. Matzeu, Raffaella Servadei. A variational approach to a class of quasilinear elliptic equations not in divergence form. Discrete & Continuous Dynamical Systems - S, 2012, 5 (4) : 819-830. doi: 10.3934/dcdss.2012.5.819

2017 Impact Factor: 1.179

Metrics

  • PDF downloads (28)
  • HTML views (45)
  • Cited by (0)

Other articles
by authors

[Back to Top]